Thank you for your inquiry.
I certainly agree that the reaction you described is extremely unusual and, to my knowledge, would not classically fit any of the types of well-recognized immune reactions to penicillin - even a delayed hypersensitivity reaction because of the fact that the reaction appeared five days (rather than 48 hours) after the second dose. Nonetheless, to my knowledge, there is no more appropriate explanation for these lesions, and therefore the default conclusion would be a cell-mediated reaction.
You are correct also in that there is a body of literature on delayed reactions to amoxicillin, but a dearth of articles on delayed reactions to other beta-lactams. Perhaps the most recent one about delayed reactions to amoxicillin was in the Annals of Allergy, Asthma, and Immunology (April 2013, Volume 110(4):267-272). Of note is that, Reference 7 in that article is a review of nonimmediate reactions to beta-lactam antibiotics (Allergy 2004; 59:1153-1160). And in this review, it clearly states that such reactions can occur to other beta-lactam antibiotics as well, and the references in the review document this fact.
Thus, I think that the mechanism underlying the reaction in your patient is cell-mediated immunity. And the kinetics may be altered by the fact that Bicillin, unlike most penicillin preparations, has an extended pharmacodynamic and pharmacokinetic profile. This might explain the prolonged time interval between the administration of the second dose and the skin lesions.
Of course the question is, what does all of this mean from a practical standpoint. Once again, I think you are on target in that it is highly likely that all you would need do is to pretreat with steroids (and probably keep on a course for at least two weeks) and give the final dose. This is what I would recommend because I think the gradual administration over a five hour period would accomplish little in this circumstance. However, I do appreciate your caution and would in no way be critical of a slower administration if you felt more comfortable with it.
In summary, I think that you have done due diligence in the analysis of the reaction, and agree with your conclusions. I therefore think pretreatment with steroids and the extension of the course for two weeks (or possibly 10 days) is indicated with readministration. There is certainly no harm in giving the final dose in a gradual fashion, but it would be unlikely to change the course of events if we are correct about the underlying pathogenesis of his cutaneous reactions.
Thank you again for your inquiry and we hope this response is helpful to you.
Phil Lieberman, M.D.